After nearly five years, I am trying to come off seroxat for the fourth time. I plan to keep a diary of my efforts and to discuss a few issues relating to the greed and lies of GSK, the makers of the drug, the woeful ignorance of the real effects of this drug amongst the medical fraternity and hope to find out what help is available to the thousands of people who struggle to come off it.

Thursday, 5 April 2007

2.4ml

Passed the psychologically important 2.5ml mark last weekend. This is the point at which I gave up giving up on previous occasions, because I felt tired, dizzy and completely spaced out. This time around, I'm not having to fit in a 40 hour working week and a daily three-hour commute, so I'm able to wake up naturally and sleep in the afternoon if I want to. I'm still doing enough work to make my eyes sore but at least I'm not in an open-plan office with 40 people yelling down the phone around me.

Apart from my niggly seroxat headache that comes and goes and a little bit of giddiness when I'm on the treadmill at the gym or when objects move to fast across the TV screen, I'm feeling pretty well. No major digestive disorders, sleeping well, not too many negative thoughts. I have noticed a marked change in my appetite, though, over the last three weeks or so. I have lost that sense of being ravenously hungry all the time and I'm not having carb cravings. I've found myself not hungry enough to fancy my usual mid-morning snack of fruit and yoghurt, nor do I need an apple and a banana to keep me going before dinner. I'm also eating less rice or pasta with my meals and have even left food on my plate at the end of a meal, which is much more like the old me. Perhaps I've reached the level where the seroxat isn't interfering with my appetite levels as much and, who knows, I might at the very least stop putting on weight and may even lose some. I'm trying to go to the gym twice a week to keep it under control and generally get my circulation going. I can't see myself ever being a size 8 again but I would settle for a 12.

I went through a phase a couple of weeks back of feeling extremely aggressive and angry, which i now think is a consequence of the magic pink seroxat glasses beginning to fade away to reveal East London in its true glory. Things that I was previously oblivious to I am starting to notice. It's an odd experience - a bit like the rough edges are coming into focus - perhaps it's a bit like when I was first diagnosed as short sighted and with my new glasses was able to see the individual branches on the trees instead of an indistinct green blob. It's very comforting being in your own little bubble but it's not really being alive, not properly. I've always felt seroxat provided an assymetric filter, filtering out the bad things and only leaving the good ones, but maybe it has been diminishing the latter as well. Certainly, my emotions have felt blunted and I've been able to put up with things that perhaps without my chemical friend, I wouldn't have stood for. I am apprehensive about losing that security blanket, but I'm more afraid of being stunted by its effects for the rest of my life.

My plan is to try and come off it by the end of June, with mini-goals to reduce to 1.6ml by the end of April and 0.8 by the end of May. It's so tempting to just get up one morning and not take it and see what happens but I know that if I had a really bad reaction it could really set me back. The fact that I can manage on 2.4ml is quite amazing seeing that I'd been stuck on 5ml for five years. I am cultivating patience.

2 comments:

Sally said...

Hi there and Happy Easter!!

I wanted to write and congratulate you for endeavouring to wean off the dreaded Seroxat!!

I admire your tenacity and courage and wish you the very best of luck.

For me the memories of the last time I tried to come off it 3 years ago are still so powerful in my mind (and that of my family) that I am just too scared to try again.

Again, best of luck and I'll keep an eye on your 'diary' and see if I can pick up some tips during your journey back to normality.

Regards
Sally (Shutah)

PS: My blog can be found at http://shutah.wordpress.com/

Sandy2 said...

Hi Bob,
Thought I would drop you a line as we have a little in common. I am currently attempting to withdraw but I have been an addict for 14 years!!!
Gone through quite a lot in that time as you might well be able to imagine. I have been writing a book about my experiences......and it makes pretty alarming reading. I am sure GSK will be absolutely delighted if I manage to get it published and believe me I intend to. I would like to say I can offer you some tips but I am sure you know them all so just wanted to say I wish you well. Take as long as you need to withdraw otherwise it will not be pretty.....believe me.
Good Luck, Sandy